Hail, Campbell
- When
- June 9, 2:19 PM MST to 2:22 PM MST
- Where
- Campbell County, 7 mi SE of Rozet
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.217, -105.100
Several thunderstorms developed over northeastern Wyoming along a surface trough was associated with an upper level shortwave. Storms quickly became severe and produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Several thunderstorms developed over northeastern Wyoming along a surface trough was associated with an upper level shortwave. Storms quickly became severe and produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 9, 1:15 PM MST, 1 hour 4 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY UPDATED NATIONAL WEATHER SERVICE RAPID CITY SD 215 PM MDT SAT JUN 9 2001 ACTIVE PERIOD TONIGHT AS SFC TROF AND A COUPLE OF WAVES WL PASS THRU CWA IN A VERY MOIST AND UNSTABLE ATMOSPHERE. MOD RISK OVR CWA...ONLY QUESTION IS WL AREAS IN THE S BREAK THE CAP AND GET SVR STORMS TO FIRE. TO THE N...TSMS ALREADY SHOWING UP IN NE WY AND SE MT. SE WINDS HAVE INCREASED AT THE SFC AND WITH H50 WINDS FCST TO INCRS TO 55KT...VERY FAVORABLE SHEAR PROFILE. OTHERWISE...TEMPS TNGT LK SIMILAR TO LAST NIGHT. TMRW...LOW REDEVELOPS OVR ERN WY BRINGING BACK SE WINDS ACRS CWA. ANOTHER WARM DAY...SIMILAR TO TDY. WL NOT BE AS UNSTABLE...BUT A FEW TSMS SHLD DVLP OVR NE WY AND FAR WRN SD IN THE AFTN AHEAD OF A WAVE THAT WL MOV THRU NRN WY. WAVE SHOWS UP AT H70 AS WELL. LKS LIKE BEST CHC FOR PRECIP THOUGH WL BE AFT 00Z AS LO MOVES THRU SD WITH AN ASSOCIATED COLD FNT. BEST LIFT AND MOISTURE PROGGED TO BE IN NORTHERN AREAS...BUT S WL LIKELY SEE SOME WDLY SCT TSMS AS WELL. MON SHLD BE QUIET AS HIGH BUILDS IN FM ERN MT. TEMPS WL BE ABT 10-15 DEG COOLER BEHIND THE FRONT. ANOTHER WAVE IS FCST TO MOV ACRS SRN CWA AND POSSIBLY BRING SOME SCT TSMS TO THIS AREA. LOWS MON NIGHT WL BE COOL WITH READINGS MAINLY IN THE MID TO UPR 40S. IN THE EXTENDED...STRONG LOW WILL BRING MUCH COOLER TEMPERATURES TO THE REGION FOR WED AND THU AND A GD CHANCE FOR SHWRS. HIGHS WL LIKELY BE AT LEAST 10 TO 15 DEG BELOW NORMAL WITH SOME LOWS IN THE BLACK HILLS POSSIBLY GETTING DOWN TO NEAR FREEZING. TEMPS WL START TO REBOUND AGAIN FOR THE END OF THE WEEK AS ANOTHER RIDGE BUILDS OFF TO THE W. .UNR...TORgNADO WATCH UNTIL 10 PM FOR NE WY AND WRN SD. JMG
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-092000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1109 AM MDT SAT JUN 9 2001 ...MODERATE RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING THIS AFTERNOON AND EVENING...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS OVER ALL OF WESTERN SOUTH DAKOTA...AND A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST WYOMING. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH... STRONG WINDS AND ISOLATED TORNADOES. .DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND UNSTABLE ATOMOSPHERE OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT... SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING... CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON... FALL RIVER AND PENNINGTON. WCJIN-WYNE CZEPYHA
SDZ001-002-012>014-024>032-041>044-046-047-049-WYZ054>058-092000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1120 AM MDT SAT JUN 9 2001 ...MODERATE RISK OF SEVERE THUNDERSTORMS... THUNDERSTORMS ARE EXPECTED OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING THIS AFTERNOON AND EVENING...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS OVER ALL OF WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING. THE MAIN THREATS FROM THE SEVERE THUNDERSTORMS WILL BE HAIL LARGER THAN 3/4 INCH...STRONG WINDS AND ISOLATED TORNADOES. .DISCUSSION...AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH A MOIST AND UNSTABLE ATOMOSPHERE OVER WESTERN SOUTH DAKOTA AND NORTHEAST WYOMING TO PRODUCE THUNDERSTORMS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS WILL BE SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE. COUNTIES INCLUDED IN THIS OUTLOOK ARE...CUSTER...TRIPP...BENNETT... SHANNON...JACKSON...ZIEBACH...PERKINS...MEADE...BUTTE...HARDING... CROOK...CAMPBELL...LAWRENCE...MELLETTE...TODD...WESTON...HAAKON... FALL RIVER AND PENNINGTON. WCJIN-WYNE CZEPYHA
The Rapid City radar (KUDX), 181 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2001Every state in 2001This day in weather historyWarnings in Wyoming, June 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5253931, 5253932, 5253933.